Skip to main content

Table 3 Examples of preventable ADEs that occurred at different stages of the medication use process in children admitted in Jimma University Specialized Hospital

From: Adverse drug events in hospitalized children at Ethiopian University Hospital: a prospective observational study

Stage of error Description of case
Administration A child admitted with newly diagnosed type I DM without DKA developed moderate DKA while in the hospital due to omissions of insulin dose
For a newborn, a nurse secured IV line and inadvertent intra-arterial administration of Ampicillin and Gentamicin lead to extravasation induced necrosis
A child with pharyngitis who was taking IV cloxacillin developed infiltration at the injection site
Prescribing An 8 year old severely malnourished child with the diagnosis of CHF secondary to chronic valvular heart disease was receiving Lasix 20 mg PO BID, and digoxin 0.125 mg P.O per day, who latter developed irritability
Over sedation due to an overdose of tramadol in a child with moderate pain
A child developed maculopapular rash with urticaria to cloxacillin with previous history of penicillin allergy
Monitoring A 6 month infant with severe pneumonia was put on crystalline penicillin but failure to use appropriate clinical or laboratory data for adequate assessment of patient response to prescribed therapy cause the death of a patient
  1. BID (bis in die) twice daily, CHF congestive heart failure, DM diabetes mellitus, DKA diabetic ketoacidosis, PO per oral